The toxic make up of a batch of drugs sold as ‘MDMA,’ leading to three deaths and a spate of hospitalisations in Melbourne, has been revealed.
The analysis posted on the forum also notes a small amount of MDMA.
Dr Monica Barratt of the National Drug and Alcohol Research Centre describes 4-FA, the majority substance, as “an amphetamine-type stimulant which has been described as having an effect somewhere between amphetamine and MDMA.”
But most concerning is the presence of 25C-NBOMe, a highly potent synthetic hallucinogen which is most likely to cause death when snorted.
The post notes that analysts were unable to determine the dosage of 25C-NOMe in the tested cap but it was likely to be large because it was effective orally.
“The NBOMe series when intentionally consumed is put under the tongue or in the cheek – swallowing is less effective, but clearly can still cause strong effects at certain doses,” it reads.
Vice reports it has obtained a leaked Victoria Police memo marked “not for public release” sent to force members warning of the 4-FA and 25C-NBOMe batch.
Mainstream media reports had been warning of MDMA of a higher potency than what was usual in Australia circulating, not of the presence of other substances.
The leaked police memo states that regular police testing kits: “may return a negative finding to illicit drugs containing 4-FA and 25-NBOMe. If there is a presence of MDMA, the spot test may return a positive to this drug.”
Unharm executive director Will Tregoning told Vice: "The reason why NBOMe is so dangerous is that if you do a reagent test, even if you're really careful about it, it'll tell you it's just MDMA.”
Harm minimisation advocates have called for more sophisticated testing facilities to be made available publicly in Australia.
They have also said Victoria Police should be warning people instead of keeping this information internal.
When approached by Vice, Victoria Police responded: “This internal memo was sent to police members on 27 January following several instances of highly concerning drug reactions, including a number of overdoses in Chapel Street last month ... as the internal memo indicates, synthetic drugs can take a variety of forms. If we issue a warning for one particular lot, that does not mean the drug isn't also doing the rounds in other forms and so it is inappropriate to provide a specific warning."
The memo states the the substance could appear as "powder, capsules, tablets or paste."
Dr Barratt told Vice that, in particular, people should steer clear of "unusual looking, wettish, brownish capsule(s),”
Scott Carbines is Mixmag’s Australian Digital Content Editor, follow him on Twitter